Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 191, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 3, 2005, 7:51 PM CDT for Coffey County, Osage County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2005, 7:51 PM CDT (00:51 UTC)
- Expired
- Jul 3, 2005, 8:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Coffey County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 7:55 PM CDT | TSTM WND GST 60 | 4 Ne Reading, KS | |
| Jul 3, 8:09 PM CDT | TSTM WND GST 60 | 4 Ne Reading, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 5:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 3, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 040051
SVRTOP
KSC031-139-040130-
/O.NEW.KTOP.SV.W.0191.050704T0051Z-050704T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT SUN JUL 3 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS
OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 830 PM CDT
* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 14 MILES WEST OF BURLINGAME TO 10 MILES NORTHWEST OF
LEBO TO 17 MILES WEST OF JOHN REDMOND RESERVOIR...OR ALONG A LINE
EXTENDING FROM 22 MILES NORTH OF EMPORIA TO 11 MILES NORTHEAST OF
EMPORIA TO 13 MILES SOUTH OF EMPORIA...MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
LEBO...
OSAGE CITY...
MELVERN LAKE...
BURLINGAME...
JOHN REDMOND RESERVOIR...
LYNDON...
CARBONDALE...
MELVERN...
POMONA LAKE...
QUENEMO...
WAVERLY...
OVERBROOK...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 162.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 167.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3868 9594 3883 9591 3883 9585 3885 9550
3830 9553 3819 9595
$$2 follow-up statements
000
WWUS53 KTOP 040113
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SUN JUL 3 2005
KSC031-139-040130-
/O.CON.KTOP.SV.W.0191.000000T0000Z-050704T0130Z/
OSAGE-COFFEY-
811 PM CDT SUN JUL 3 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR
NORTHERN COFFEY AND OSAGE COUNTIES...
AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF BURLINGAME TO 3 MILES NORTH OF
OLIVET TO 7 MILES SOUTHWEST OF JOHN REDMOND RESERVOIR...OR ALONG A
LINE EXTENDING FROM 19 MILES SOUTHWEST OF TOPEKA TO 25 MILES EAST OF
EMPORIA TO 20 MILES SOUTHEAST OF EMPORIA...MOVING EAST AT 40 MPH.
WINDS WERE REPORTED GUSTING TO NEAR 60 MPH AT BARCLAY
IN OSAGE COUNTY AT 809 PM.
LOCATIONS IMPACTED INCLUDE...
SCRANTON...JOHN REDMOND RESERVOIR...MELVERN...CARBONDALE...POMONA
LAKE...QUENEMO...WAVERLY AND OVERBROOK.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 159 AND 161.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 167.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3868 9594 3883 9591 3883 9585 3885 9550
3830 9553 3819 9595
$$000
WWUS53 KTOP 040129
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT SUN JUL 3 2005
KSC031-139-040139-
/O.EXP.KTOP.SV.W.0191.000000T0000Z-050704T0130Z/
OSAGE-COFFEY-
829 PM CDT SUN JUL 3 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COFFEY AND OSAGE
COUNTIES EXPIRES AT 830 PM CDT...
AT 829 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3868 9594 3883 9591 3883 9585 3885 9550
3830 9553 3819 9595
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:41 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 3, 2:41 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 241 PM CDT SUN JUL 3 2005 .DISCUSSION... HEAVY RAIN THREAT AS WELL AS SEVERE THREAT MIN CONCERNS TONIGHT. WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE TROUGH MOVING ACROSS EASTERN COLORADO INTO WESTERN KANSAS/NEBRASKA AT 19Z. ELEVATED THUNDERSTORMS HAVE BEEN FIRING IN WESTERN KANSAS ALL DAY ON WEST EDGE OF LOW LEVEL JET. THIS HAS SPREAD CIRRUS SHIELD INTO NORTH CENTRAL AND NORTHEAST KANSAS AND HAS LIMITED INSTABILITY ACROSS THE CWA THIS AFTERNOON. OUTFLOW FROM WESTERN KANSAS CONVECTION HAS DEVELOPED A LARGE SUPER CELL WHICH WAS MOVING THROUGH BARTON COUNTY AT 1920Z. ALTHOUGH CONVECTIVE DEBRIS HAS SPREAD ACROSS NORTHEAST KANSAS 18Z TOP SOUNDING SHOWED 3200 J/KG OF CAPE AND 300 CIN. EXPECT TO SEE HEAVY RAINFALL THREAT FOR EASTERN KANSAS TONIGHT AS SHORTWAVE IN WESTERN KANSAS TRANSLATES EAST INCREASING LIFT FOR ASCENT, COUPLED JET STREAK POOLING OF THETA-E ALONG SOUTHWARD MOVING FRONT. SURFACE LOW MOVING NORTHEAST ALONG FRONT TONIGHT WILL MOVE INTO NORTHEAST KANSAS OVERNIGHT. LOW LEVEL CONVERGENCE AND POOLING OF HIGH PRECIPITABLE WATER OF 2 INCHES IN THE CWA POINT TO CONTINUED THREAT OF FLOODING SO WILL KEEP THE FLOOD WATCH GOING FOR TONIGHT. SEVERE THREAT STILL LIKELY WITH HAIL AND WIND MAIN CONCERNS. FOR MONDAY SYSTEM MOVES EAST AND PRECIPITATION SHOULD CLEAR IN THE MORNING HOURS. HAVE GONE DRY MONDAY AFTERNOON AND NIGHT. NEXT SMALL CHANCE OF PRECIPITATION TUESDAY AFTERNOON INTO WEDNESDAY WITH RIPPLES MOVING SOUTHEAST IN NORTHWEST FLOW WITH WARM ADVECTION ACROSS THE HIGH PLAINS. AFTER WEDNESDAY AFTERNOON THINGS DRY OUT FOR THE WEST OF THE WEEK AS UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS. HAVE CONTINUED TEMPERATURES NEAR NORMAL OR SLIGHTLY ABOVE FOR THE THURSDAY THROUGH SUNDAY TIME PERIOD. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH NORTHCENTRAL...NORTHEAST AND EAST CENTRAL KANSAS TONIGHT.
Hazardous weather outlook, Jul 3, 4:21 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT SUN JUL 3 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-041000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 421 PM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS EVENING. LARGE HAIL AND STRONG DAMAGING WINDS SHOULD BE THE MAIN HAZARDS. WITH THE THUNDERSTORMS WILL COME THE RISK OF VERY HEAVY RAIN AND FLASH FLOODING. ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME IS LIKELY...WITH NEARLY THREE INCHES OF RAIN POSSIBLE IN A FEW LOCATIONS BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY MORNING...THEN ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. HEAVY RAINS TONIGHT MAY CAUSE SOME RIVERS TO REACH FLOOD STAGE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 3, 7:07 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST 3 W BALDWIN CITY 38.78N 95.24W
07/03/2005 70 MPH DOUGLAS KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jul 3, 7:08 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST WELLSVILLE 38.72N 95.08W
07/03/2005 70 MPH FRANKLIN KS TRAINED SPOTTER
ALSO TREE LIMBS DOWN.
&&
STRASSBERGLocal storm report, Jul 3, 7:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 S RANTOUL 38.53N 95.10W
07/03/2005 70 MPH FRANKLIN KS TRAINED SPOTTER
ESTIMATED 60-70 MPH WINDS...SOME LIMBS DOWN.
&&
STRASSBERGLocal storm report, Jul 3, 7:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND GST COUNCIL GROVE 38.66N 96.49W
07/03/2005 70 MPH MORRIS KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jul 3, 7:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 5 W BUSHONG 38.64N 96.35W
07/03/2005 65 MPH LYON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Jul 3, 7:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST EMPORIA 38.40N 96.18W
07/03/2005 58 MPH LYON KS ASOS
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:03 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 42 min |
| Jul 3, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 35 min |
| Jul 3, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 19 min |
| Jul 3, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 48 min |
| Jul 3, 9:12 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.